Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 23, NWS Indianapolis, IN

May 23, 2004Hendricks County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2004, 9:50 PM EST for Hendricks County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2004, 9:50 PM EST (02:50 UTC)
Expired
May 23, 2004, 10:30 PM EST
In force
40 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Hendricks County, IN

The radar

The Indianapolis radar (KIND), 26 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 10:10 PM ESTTSTM WND DMGBrownsburg, INSEVERAL LARGE LIMBS DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:30 PM ESTTornado WatchSPC6 hr
May 23, 9:50 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2833 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
2.9
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS53 KIND 240250
SVRIND
INC063-240330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
950 PM EST SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENDRICKS COUNTY IN CENTRAL INDIANA

* UNTIL 1030 PM EST

* AT 949 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR COATESVILLE...OR ABOUT 24
  MILES SOUTHEAST OF CRAWFORDSVILLE...AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANVILLE AROUND 955 PM EST
  PITTSBORO AROUND 1000 PM EST
  BROWNSBURG AROUND 1005 PM EST

LAT...LON 3988 8668 3964 8668 3966 8639 3993 8636

$$

OMITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM EST, 7 hours 20 minutes earlier.

Area forecast discussion, May 23, 2:30 PM EST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SUN MAY 23 2004

.DISCUSSION...STATNRY FNT IN SRN LWR MI.  CDFNT IN CNRTL MO.
MUTLTIPLE WATCH BOXES OUT INVOF FRONTAL BOUNDARIES.  FORECAST FOCUS
IS ON POPS IN SHORT TERM.

MODELS HAVE SOME DISAGREEMENT WITH SMALL FEATURES SO WILL USE A
BLEND OVERALL.  CDFNT IN CENTRAL MO AT 19Z IS FORECAST TO PASS
THROUGH THE CWA AFTER MIDNIGHT TONIGHT.  PRIOR TO THAT A TROF/SHWV
WILL BE JUST WEST OF THE STATE AROUND 00Z.  AHEAD OF THIS WAVE LIS
ARE -5 TO -6 WITH GOOD SPEED SHEAR AND SBCAPES ARE IN THE 1500-2000
J/KG RANGE SO ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED THIS
EVENING.  BY THE TIME THE FRONT APPROACHES NEAR MIDNIGHT ACTIVITY
SHOULD DIMINISH.

ACTIVE PATTERN OVER THE NEXT 7 DAYS.  NO REAL BIG CHANGES TO THE
EXTENDED.

WENT SLIGHTLY WARMER THAN MOS TOMORROW AS I CAN SEE NO REASON WHY WE
WONT REACH 80S AGAIN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
TOR WATCH #259 TIL 21Z NRN 1/3 OF CWA
TOR WATCH #260 TIL 21Z SRN 2/3 OF CWA

&&

SALLY
Hazardous weather outlook, May 23, 5:21 AM EST, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 AM EST SUN MAY 23 2004

INZ021-028>031-035>049-051-052-241020-
BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-
HENDRICKS-HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM-
RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
521 AM EST SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA
TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING AND PUSH THROUGH CENTRAL INDIANA. THE STRONGEST STORMS ARE
EXPECTED TO DEVELOP NORTH OF A TERRE HAUTE TO NEW CASTLE LINE AND MAY
PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ON MONDAY NIGHT...TUESDAY...WEDNESDAY
NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS
POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING.
SPOTTERS ARE ASKED TO REPORT HAIL...DAMAGING WINDS AND FLOODING.

INZ053>057-060>065-067>072-241020-
BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-JOHNSON-
KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN-
521 AM EST SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA
TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING AND PUSH THROUGH CENTRAL INDIANA. THE MAIN THREAT FROM ANY
STORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE ON MONDAY...MONDAY
NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT
THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

PUMA

In the hours before

Local storm report, May 23, 4:13 PM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             YEOMAN                  40.67N 86.72W
05/23/2004  0.88 INCH        CARROLL            IN   LAW ENFORCEMENT

0150 PM     TSTM WND DMG     6 N LAFAYETTE           40.50N 86.87W
05/23/2004                   TIPPECANOE         IN   EMERGENCY MNGR

            TREES DOWN NEAR CAIRO

0137 PM     HAIL             3 W ROCKVILLE           39.77N 87.29W
05/23/2004  1.00 INCH        PARKE              IN   LAW ENFORCEMENT

            HAIL OCCURRED IN COLOMA

0135 PM     HAIL             1 E MONTEZUMA           39.79N 87.35W
05/23/2004  0.75 INCH        PARKE              IN   AMATEUR RADIO

0125 PM     HAIL             3 W CLINTON             39.66N 87.46W
05/23/2004  0.75 INCH        VERMILLION         IN   LAW ENFORCEMENT

            DIME SIZE HAIL IN CENTENARY

0124 PM     HAIL             1 W CLINTON             39.66N 87.42W
05/23/2004  1.75 INCH        VERMILLION         IN   AMATEUR RADIO

&&

SALLY
Special weather statement, May 23, 5:30 PM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
530 PM EST SUN MAY 23 2004

INZ036>049-051>057-060>065-067>072-240400-
TIPTON-MADISON-DELAWARE-RANDOLPH-HAMILTON-MONTGOMERY-BOONE-
VERMILLION-HENRY-PARKE-HANCOCK-MARION-HENDRICKS-PUTNAM-RUSH-SHELBY-
JOHNSON-MORGAN-VIGO-CLAY-OWEN-DECATUR-BARTHOLOMEW-BROWN-MONROE-
SULLIVAN-JENNINGS-GREENE-JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS-
530 PM EST SUN MAY 23 2004

...TORNADO WATCH #267 REMAINS IN EFFECT...

TORNADO WATCH IN EFFECT UNTIL 1100 PM EST.
Local storm report, May 23, 9:11 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
911 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             8 NW TERRE HAUTE        39.55N 87.49W
05/23/2004  0.75 INCH        VIGO               IN   AMATEUR RADIO

&&

SALLY
Local storm report, May 23, 9:18 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
918 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             8 NW TERRE HAUTE        39.55N 87.49W
05/23/2004  0.75 INCH        VIGO               IN   AMATEUR RADIO

&&

JEO
Local storm report, May 23, 9:23 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
923 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             TERRE HAUTE             39.47N 87.38W
05/23/2004  0.75 INCH        VIGO               IN   LAW ENFORCEMENT

            NORTHERN PART OF TOWN

&&

JEO
Local storm report, May 23, 9:39 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
939 PM EST SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             BRAZIL                  39.52N 87.12W
05/23/2004  1.00 INCH        CLAY               IN   AMATEUR RADIO

0930 PM     HAIL             SEELYVILLE              39.49N 87.27W
05/23/2004  0.75 INCH        VIGO               IN   AMATEUR RADIO

&&

ZIMMERMAN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:05 PM ESTSevere Thunderstorm WarningINDHenry, Rush, Shelby40 min
May 23, 8:38 PM ESTSevere Thunderstorm WarningINDParke, Vermillion, Vigo37 min
May 23, 9:13 PM ESTSevere Thunderstorm WarningINDClay, Vigo47 min
May 23, 9:35 PM ESTSevere Thunderstorm WarningINDPutnam40 min
May 23, 10:07 PM ESTSevere Thunderstorm WarningINDMorgan38 min
May 23, 10:13 PM ESTSevere Thunderstorm WarningINDMarion47 min
May 23, 10:32 PM ESTSevere Thunderstorm WarningINDHamilton, Hancock, Henry, Madison, Rush43 min
May 23, 10:40 PM ESTSevere Thunderstorm WarningINDShelby35 min
May 23, 10:53 PM ESTSevere Thunderstorm WarningINDDelaware, Randolph37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.